North Carolina, 2022

Damaging Winds and High Wind in North Carolina, March 12, 2022

March 12, 2022 · NWS MHX · 23 events in 11 counties and zones

A strong cold front moved through Eastern NC during the day. Ahead of this front, a powerful line of severe thunderstorms produced widespread strong damaging wind gusts, ranging from 60 to 70 mph, both just ahead of, and along, this line of showers and storms.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A strong cold front moved through Eastern NC during the day. Ahead of this front, a powerful line of severe thunderstorms produced widespread strong damaging wind gusts, ranging from 60 to 70 mph, both just ahead of, and along, this line of showers and storms. Some localized gusts to at or above 80 mph were recorded on the Outer Banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 12, 6:32 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 12, 6:32 AM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
632 AM EST Sat Mar 12 2022

.SYNOPSIS...
A powerful low pressure system and a very strong cold front
impacts the area Saturday. Building high pressure brings more
quieter weather Sunday through early next week. More unsettled
weather is expected mid to late week as a slow moving low
pressure system traverses the area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 630 AM Sat...Rapidly changing and, at times, extreme
weather conditions are expected Saturday as a bombing low
pressure system and cold front move across the area. SPC has
outlooked our FA as an Enhanced Risk for Severe Weather.

Warm front has now lifted across most of the FA this morning.
Temp and dew point obs continue to out-perform hi res guidance,
which suggest either a stronger or quicker warm front advancing
across the region. With concerns for severe weather this
morning, an over- performing warm sector does suggest the
potential for better available instability for storms to feed
off. Aloft, SW flow is expected to rapidly surge over the next
few hours, resulting in a screaming LLJ and 0-6km bulk shear
clocking in 50-80+ kts. Simply put, an environment with an over-
performing warm front and an an overabundance of shear does not
bode well for any hope of limiting this morning's severe
potential.

Our strong low pressure system and powerful cold front currently
sit across the Southern Appalachians and continue to race north
and east. By daybreak, the cold front will reach the I-95
corridor. Strong ascent along the front will result in a squall
line which will move through Eastern NC Saturday morning. The
squall line will strengthen as it moves through the area thanks
to powerful kinematic fields, as well as the advection of modest
but sufficient instability.

Vigorous gradient winds will develop ahead of the front Saturday
morning. A High Wind Warning is currently in effect for the OBX
and Carteret County as here winds could gust 50-60 mph out
ahead of the front. Wind Advisories continue for remaining areas
along and east of Hwy 17. Behind the front, strong NW winds
will develop though will be not as intense as the prefrontal
flow.

Temperatures will be on a wild ride as well. We will start out with
temps in the mid to upper 60s Saturday morning, possibly rising into
the low 70s along the coast ahead of the front. Behind the squall
line/cold front temps will plummet sharply some 15- 20 degrees
immediately, and continue to drop drastically through the
afternoon hours, with most of the area in the upper 30s to low
40s by mid afternoon. Intense CAA continues Saturday night with
a hard freeze expected across the area even to the coast. Low
temps will likely reach the low to mid 20s for most of the area.

Coastal Flooding and High Surf Advisories have been issued as a
result of the high winds. See the TIDES/COASTAL FLOODING section
below for more information.

Finally, guidance continues to suggest that enough wrap around
moisture will be present behind the low and cold front that
precip will extend into the afternoon. With the rapidly cooling
column light rain will likely change to light snow flurries
across the northern part of the forecast area late afternoon and
into the evening before ending. No accumulations are expected
however since the surface will be well above freezing while
precip is falling.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 430 AM Sat...CAA persists through the night leading to
frigid lows. Low 20s inland areas, perhaps reaching the upper
teens in NWern-most areas, mid 20s coast, upper 20s to just
below freezing OBX. Winds gradually diminish through the night
as cold high pressure builds into the region, but wind chill
values will still dip into the teens overnight into early
Sunday AM.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 400 AM Sat...Quieter but still below average conditions
expected Sunday. Then conditions moderate early next week with
high pressure remaining over the area. A slow moving area of
low pressure will bring more unsettled weather starting Tuesday
night.

Sunday...Brutally cold conditions for March expected Sunday.
We'll start off with temps in the 20s and wind chills in the
teens as CAA continues across the area. Thankfully the deep
upper level trough will move northeastward through the day and
heights will rebound as high pressure continues to move in from
the SW. Despite this, expect highs to only reach the mid to
upper 40s across the area.

Monday and Tuesday...High pressure will slide offshore to our
south for Monday and Tuesday, and heights will continue to build
across the area. Expect highs in the low to mid 60s Monday and
upper 60s to low 70s on Tuesday.

Tuesday Night through Friday...A slow moving cut off upper
level low will move into the region Tuesday night through at
least Thursday with more unsettled weather expected. Timing
differences have been mostly resolved with this model run, but
now issues have risen with the placement of the surface low
pressure and as a result how much rainfall makes its way to
Eastern NC. The latest ECMWF shows a more suppressed solution
where most of the precip remains to our south or right along the
immediate southern NC coast, whereas the latest GFS & CMC shows
a solution farther north giving the area more widespread
showers through this period. Given that this is the first shift
in location amongst the guidance will change little from the
previous forecast, which shows PoPs in the 30-50% range.

The upper level low is expected to move out of the area by
Friday and high pressure should briefly build in before another
storm system moves in from the west. If this comes to fruition
and skies are sunny, temps should rise well into the 70s Friday
afternoon.

&&

.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday Night/...
As of 615 AM Sat...Warm front has lifted across the FA this
morning with all terminals now in the warm sector. Strong Srly
winds are now ramping up across the region ahead of a rapidly
strengthening low pressure system across the Southeast with
expected peak gusts around 30-40 kts inland, potentially
exceeding 50 kts closer to the coast. LLWS concerns are ongoing
with very strong winds aloft and will continue through the
morning. Strong cold front draped across central NC and central
SC continues to race north and east towards the region. A squall
line associated with this front is expected to impact PGV/ISO
by 13Z or so and clearing the coastal terminals by 18Z. Severe
thunderstorms embedded within this line will produce strong wind
gusts with sudden wind shifts within the convective
environment. Behind the front, winds will veer sharply to the NW
and continue to gust up to 20-30 kts or so through the overnight
hours. IFR conditions expected to prevail along the FROPA with
sub VFR conditions behind it. MVFR ceilings expected to prevail
through the evening before eventually improving to VFR this
evening.

Some flurries, in combination with gusty winds, could
result in locally reduced visibilities in the aftn across the
northern tier.

LONG TERM /Sunday through Wednesday/...
As of 400 AM Sat...VFR conditions are expected early next week
with high pressure in control. By Tuesday night a slow moving
low pressure system will move into the area for an extended
period and some periods of sub-VFR conditions will be possible.

&&

.MARINE...
SHORT TERM /Tonight and Saturday/...
As of 430 AM Sat...Storm Warnings remain in effect for the
coastal waters south of Oregon Inlet as well as the Pamlico
Sound, with Gale Warnings elsewhere.

SW winds strengthen this morning to 30-45 kts with gusts
approaching 55-60 kts across the Gulf Stream. Then, behind a
sharp cold front in the afternoon, winds become WNW 25-35 kts
from late afternoon through most of the night. Seas will become
treacherous this morning, building to 12-16 ft ahead of the
cold front before gradually diminishing to 7-10 ft behind the
front this aftn and eventually 5-8 ft overnight.

LONG TERM /Sunday through Wednesday/...
As of 400 AM Sat...Improving conditions will continue Sunday
with Gales ending before the period. Small craft conditions are
expected to continue into Sunday afternoon.

Winds Sunday morning will continue to subside and then turn to
the WSW Sunday afternoon at 10-20 kts through Monday morning.
Winds then become generally S at 5-15 kts through Tuesday. Winds
on Wednesday will turn to the E and increase to 10-20 kts. Seas
will be down to 3-5 ft by Sunday afternoon, and then will be
mostly 2-3 ft Monday and Tuesday, and increase to 4-7 ft late
Wednesday.

&&

.TIDES/COASTAL FLOODING...
As of 400 AM Sat...A strong low pressure system and cold front
will bring the threat for minor coastal flooding to the Outer
Banks Saturday. Strong SW flow ahead of the front Saturday
morning will produce water levels 1-2 ft, locally up to 3 ft AGL
along the soundside Outer Banks north of Buxton. Then as winds
turn sharply to the NW behind the front early Saturday
afternoon, high water up to 1-2 ft AGL will spread to all of the
Outer Banks from Ocracoke north. High winds producing seas 7 to
12 ft may cause overwash issues from Oregon Inlet south through
Coastal Onslow County. Winds then slowly subside but remain
strong through Saturday night.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory until 7 PM EST this evening for NCZ195-196-
     199-204-205.
     Wind Advisory until 1 PM EST this afternoon for NCZ045>047-080-
     081-092-094-193-194-198-199.
     High Wind Warning until 3 PM EST this afternoon for NCZ195-196-
     203>205.
     Coastal Flood Advisory until 1 AM EST Sunday for NCZ203>205.
MARINE...Low Water Advisory until 10 PM EST this evening for AMZ136-137.
     Gale Warning until 1 AM EST Sunday for AMZ131-136-137.
     Storm Warning until 3 PM EST this afternoon for AMZ135.
     Gale Warning until 4 AM EDT Sunday for AMZ230-231.
     Storm Warning until 3 PM EST this afternoon for AMZ152-154-156-
     158.
     Gale Warning until 8 AM EDT Sunday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...ML
SHORT TERM...ML
LONG TERM...SGK
AVIATION...SGK/ML
MARINE...SGK/ML
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Mar 12, 7:46 AM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
746 AM EST Sat Mar 12 2022

NCZ029-044-079-090-091-131300-
Martin-Pitt-Greene-Duplin-Lenoir-
746 AM EST Sat Mar 12 2022

...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Overnight lows will drop into the low 20s with wind chills in the
teens early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-131300-
Ocracoke Island-Hatteras Island-
746 AM EST Sat Mar 12 2022

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Tornado Watch.
   High Surf Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-131300-
Northern Outer Banks-
746 AM EST Sat Mar 12 2022

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Tornado Watch.
   Coastal Flood Advisory.

Overnight lows will drop into the low 20s with wind chills in the
teens early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-131300-
West Carteret-East Carteret-
746 AM EST Sat Mar 12 2022

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Tornado Watch.
   High Surf Advisory.

Overnight lows will drop into the low 20s with wind chills in the
teens early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-092-094-193-194-198-131300-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
746 AM EST Sat Mar 12 2022

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

Overnight lows will drop into the low 20s with wind chills in the
teens early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ199-131300-
Coastal Onslow-
746 AM EST Sat Mar 12 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...TORNADO WATCH 44 IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Surf Advisory.
   Wind Advisory.

Overnight lows will drop into the low 20s with wind chills in the
teens early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 12, 8:05 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
805 AM EST Sat Mar 12 2022

NCZ044-079-090>092-198-121400-
Greene NC-Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-Pitt NC-
805 AM EST Sat Mar 12 2022

...Strong thunderstorms will impact portions of northwestern Jones,
southern Greene, Lenoir, northwestern Craven, south central Pitt,
northwestern Onslow and Duplin Counties through 900 AM EST...

At 803 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Goldsboro to near Clinton to
near Butters. Movement was northeast at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Wallace, Warsaw, La Grange,
Mount Olive, Grifton, Kornegay, Rose Hill, Snow Hill, Beulaville,
Deep Run, Cypress Creek, Bowdens, Beautancus, Kenansville, Chinquapin
and Dawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 PM EST for eastern North
Carolina.

&&

LAT...LON 3490 7815 3519 7816 3518 7808 3519 7802
      3515 7789 3518 7783 3538 7780 3546 7783
      3555 7728 3533 7738 3533 7743 3530 7745
      3526 7743 3523 7747 3522 7745 3472 7771
      3471 7798 3473 7802 3471 7813 3474 7820
TIME...MOT...LOC 1303Z 244DEG 57KT 3539 7813 3506 7834 3459 7889

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCF
Special weather statement, Mar 12, 8:47 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
847 AM EST Sat Mar 12 2022

NCZ029-121415-
Martin NC-
847 AM EST Sat Mar 12 2022

...Strong thunderstorms will impact portions of northwestern Martin
County through 915 AM EST...

At 846 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Scotland Neck to near Tarboro
to 9 miles northwest of Bruce. Movement was northeast at 70 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gold Point, Hamilton, Oak City and Hassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 PM EST for eastern North
Carolina.

&&

LAT...LON 3606 7732 3601 7721 3599 7721 3599 7720
      3597 7719 3596 7720 3596 7719 3595 7720
      3594 7719 3593 7717 3594 7716 3593 7714
      3594 7713 3593 7712 3593 7710 3582 7735
      3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 1346Z 236DEG 61KT 3596 7749 3586 7753 3575 7762

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RCF

The radar

The Morehead City radar (KMHX), 84 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
March 12, 8:49 AM EST
Where
Lenoir County, Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.270, -77.580

Multiple power lines were blown down in the area.

Thunderstorm Wind, Duplin

When
March 12, 9:07 AM EST
Where
Duplin County, 0.57 mi W of Chinquapin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.830, -77.810

Multiple trees and power lines were reportedly blown down in and around Chinquapin.

Thunderstorm Wind, Duplin

When
March 12, 9:09 AM EST
Where
Duplin County, 1.49 mi SSW of Beulaville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.900, -77.780

A turkey building was blown down by the strong winds. The winds was estimated to be at least 60 mph.

Thunderstorm Wind, Onslow

When
March 12, 9:10 AM EST
Where
Onslow County, 0.57 mi E of (Oaj)ellis Fld Jacks
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
34.830, -77.610

The KOAJ automated weather observing system reported the wind gust.

High Wind, Inland Onslow

When
March 12, 9:12 AM EST
Where
Inland Onslow forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

A large tree limb fell on Smith Road near Belgrade Swansboro Road. The tree fell well before the line of storms arrived, and thus it is recorded as a high wind event.

Thunderstorm Wind, Craven

When
March 12, 9:18 AM EST
Where
Craven County, 0.57 mi E of Thurman
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.030, -76.990

A tree was blown down onto a house.

Thunderstorm Wind, Beaufort

When
March 12, 9:20 AM EST
Where
Beaufort County, Washington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.550, -77.050

A tree was blown down onto the road near the recreation center on John Small Ave. near Market St.

Thunderstorm Wind, Craven

When
March 12, 9:27 AM EST
Where
Craven County, 0.89 mi NE of (Ewn)simmons Not Apt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.080, -77.040

The New Bern ASOS reported the wind gust.

Thunderstorm Wind, Craven

When
March 12, 9:36 AM EST
Where
Craven County, 2.26 mi E of Rhems
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.070, -77.140

Craven County call center reported a 12 inch diameter tree was blown down in the River Bend area.

Thunderstorm Wind, Carteret

When
March 12, 9:46 AM EST
Where
Carteret County, 2.07 mi S of Mansfield
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.700, -76.780

The rood was partially blown off of Double Tree high rise hotel in Atlantic Beach, with roof debris damaging some cars in the parking lot. The time was estimated based on radar data.

Thunderstorm Wind, Craven

When
March 12, 9:50 AM EST
Where
Craven County, 1.78 mi NE of Woodrow
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.170, -77.050

A tree was blown down onto power lines.

Thunderstorm Wind, Tyrrell

When
March 12, 9:58 AM EST
Where
Tyrrell County, 2.15 mi NNW of Gum Neck
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.750, -76.160

Power lines were reportedly blown down along the road in Gum Neck.

Thunderstorm Wind, Onslow

When
March 12, 10:00 AM EST
Where
Onslow County, 0.89 mi NE of Kellumtown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
34.730, -77.310

A tree fell onto a mobile home in the Piney Green area, with multiple trees and power lines also reportedly blown down around the area.

Thunderstorm Wind, Onslow

When
March 12, 10:05 AM EST
Where
Onslow County, Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.750, -77.420

The wind report was via mPING.

Thunderstorm Wind, Dare

When
March 12, 10:15 AM EST
Where
Dare County, (Mqi)dare Co Rgnl Ar
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
35.920, -75.700

The Manteo AWOS reported the wind gust.

Thunderstorm Wind, Dare

When
March 12, 10:17 AM EST
Where
Dare County, 2.17 mi SE of Kill Devil Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.980, -75.640

Trees and wires were blown down across the county.

Thunderstorm Wind, Onslow

When
March 12, 10:25 AM EST
Where
Onslow County, 0.69 mi N of Bear Creek
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.680, -77.180

Trees were blown down.

Thunderstorm Wind, Craven

When
March 12, 10:28 AM EST
Where
Craven County, (Nkt)mcas Cherry Pt
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
34.900, -76.880

The Cherry Point ASOS reported the wind gust.

Thunderstorm Wind, Pamlico

When
March 12, 10:35 AM EST
Where
Pamlico County, 1.13 mi E of Oriental
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
35.030, -76.680

A public weather station reported the wind gust.

Thunderstorm Wind, Carteret

When
March 12, 11:00 AM EST
Where
Carteret County, 1.49 mi SSE of Morehead City
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.700, -76.690

The Ft. Macon Weatherflow measured the wind gust.

Thunderstorm Wind, Carteret

When
March 12, 11:08 AM EST
Where
Carteret County, 0.57 mi E of Beaufort Moorehd Arp
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.730, -76.660

The Beaufort ASOS measured the wind gust.

Thunderstorm Wind, Dare

When
March 12, 11:10 AM EST
Where
Dare County, 0.56 mi E of Waves
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
35.570, -75.470

The Weatherflow station in Waves, NC recorded the wind gust.

High Wind, Hatteras Island

When
March 12, 11:58 AM EST
Where
Hatteras Island forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.787, -75.781 (the zone’s center; the record gives no point)

The Frisco ASOS measured the high wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010719, 1010721, 1010722, 1010748, 1010768, 1010725, 1010729, 1010749, 1010730, 1010746, 1010732, 1010734, 1010737, 1010739, 1010752, 1010741, 1010742, 1010754, 1010757, 1010760, 1010761, 1010763, 1010775.